Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Kansas City, MO

July 24, 1998Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jul 24, 1998, 7:36 AM CDT for Linn County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 1998, 7:36 AM CDT (12:36 UTC)
Expired
Jul 24, 1998, 11:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 241236
FFWMCI
KSC107-241630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
736 AM CDT FRI JUL 24 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     SOUTHERN LINN COUNTY IN KANSAS

* UNTIL 1130 AM CDT

* AT 730 AM CDT WEATHER SERVICE DOPPLER RADAR INDICATED OVER 5       
  INCHES OF RAIN HAVE FALLEN FROM JUST SOUTH OF CENTERIVEW TO MOUND  
  CITY TO JUST SOUTH OF PLEASANTON.

ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP WEST OF 
THE AFFECTED AREA AND MOVE EAST.  ANOTHER ONE TO TWO INCHES OF RAIN 
MAY FALL BEFORE THE ACTIVITY ENDS LATER THIS MORNING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS AND AREA HIGHWAYS. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3823 9464 3803 9463 3803 9506 3824 9505

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:15 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 4:15 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT FRI JUL 24 1998

PREFER ETA/AVN SOLUTIONS. THEY SEEM TO FITTING BEST WITH CURRENT
SITUATION. WEAK WAVE A 500 MB LEVEL ACROSS IOWA AT 12Z ON ETA MODEL
IS EVIDENT ON SATELLITE AND IN PROFILER NETWORK. NGM DID NOT PICK UP
ON THIS FEATURE WELL. APPEARS TO BE ENHANCING THE SHOWERS IN
NORTHERN MISSOURI AT THIS TIME. STORMS IN SOUTHERN MISSOURI ALONG
850 MB BOUNDARY AND THETA E GRADIENT...WHICH BOTH MODELS SHOW.  BIG
QUESTION IS WHERE REDEVELOP WILL TAKE PLACE THE REST OF FORECAST
PERIOD.  NGM SEEMS TO OVER-AGGRESSIVE WITH 850 MPH TEMPERATURES
TONIGHT AND PUSHES PRECIPITATION TOO FAR NORTH IN FORECAST AREA.
PREFER ETA'S VERSION OF HAVING TWO CONVECTIVE AREAS BREAKING OUT IN
HIGH PLAINS...ALONG WITH ANOTHER ROUND OF CONVECTION IN SOUTHWEST
MISSOURI. WILL BRING POPS A LITTLE FURTHER NORTH IN ZONE PACKAGE
FROM PREVIOUS RUN...SINCE THINK ETA MAY BE JUST A BIT TOO FAR SOUTH
WITH ITS DEPICTION.

FOR SHORT TERM...CURRENT ACTIVITY OF SCATTERED SHOWERS NORTH...WITH
THUNDERSTORMS IN EXTREME SOUTHERN PART OF FORECAST AREA SHOULD
CONTINUE THROUGH SUNRISE...THEN DIMINISH BY LATE MORNING AS LOW
LEVEL JET SLACKENS. HOWEVER MORE DEVELOP WILL BE POSSIBLE THIS
AFTERNOON...AS CONVECTIVELY INDUCED VORT MAX MOVES FROM CENTRAL
KANSAS THIS MORNING INTO WESTERN MISSOURI BY EARLY EVENING.

WITH CLOUDINESS AND EAST WINDS...TEMPERATURES WILL STRUGGLE...SO
WILL NOT STRAY TOO FAR FROM GUIDANCE TEMPS.

.EAX...
KS...NONE.
MO...NONE.

PC

In the hours before

Special weather statement, Jul 24, 6:00 AM CDT, 1 hour 36 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT THU JUL 24 1998

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

FORECAST: THUNDERSTORMS WILL CONTINUE ACROSS THE EXTREME SOUTHERN
PART OF THE OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF A LINE FROM
OSAWATOMIE KANSAS TO CLINTON MISSOURI. HEAVY RAINFALL CAN BE
EXPECTED WITH THE GREATEST AREA OF CONCERN ACROSS SOUTHERN LINN
COUNTY OF KANSAS AND EXTREME SOUTHWESTERN BATES COUNTY OF MISSOURI.
OVERNIGHT...RADAR ESTIMATES OF OVER 3 INCHES WERE SHOWING UP ACROSS
THOSE AREAS. ADDITIONAL THUNDERSTORM DEVELOPMENT MAY OCCUR FURTHER
NORTH THIS AFTERNOON...BUT NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION: WEAK WEATHER DISTURBANCE MOVING THROUGH KANSAS AND
MISSOURI WILL HELP TO SET OFF SHOWER AND THUNDERSTORMS TODAY AND
TONIGHT...WITH THE BETTER CHANCE OF THUNDERSTORMS IN THE SOUTHERN
HALF OF THE OUTLOOK AREA...MAINLY SOUTH OF THE MISSOURI RIVER.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:30 AM CDTFlash Flood WarningEAXLinn3 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.